Alert archive / Indiana / Beach Hazards Statements in 2020
Beach Hazards Statement 16, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Sep 5, 2020, 3:25 AM CDT for Lake County, Porter County, Indiana; Cook County, Illinois. It took effect at Sep 5, 2020, 12:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2020, 3:25 AM CDT (08:25 UTC)
- In effect from
- Sep 5, 2020, 12:00 PM CDT
- Expired
- Sep 5, 2020, 10:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Chicago, IL
Counties Cook County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 60 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WHUS43 KLOT 050825 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 325 AM CDT Sat Sep 5 2020 ILZ103-104-INZ001-002-051630- /O.NEW.KLOT.BH.S.0016.200905T1700Z-200906T0300Z/ Northern Cook-Central Cook-Lake IN-Porter- 325 AM CDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON CDT TODAY THROUGH THIS EVENING... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from noon CDT today through this evening. * LOCATION...Lake Michigan beaches in Cook County and Lake and Porter Counties in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
323 WHUS43 KLOT 051501 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1001 AM CDT Sat Sep 5 2020 ILZ103-104-INZ001-002-052315- /O.CON.KLOT.BH.S.0016.200905T1700Z-200906T0300Z/ Northern Cook-Central Cook-Lake IN-Porter- 1001 AM CDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * LOCATION...Lake Michigan beaches in Cook County and Lake and Porter Counties in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Kluber
954 WHUS43 KLOT 052032 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 332 PM CDT Sat Sep 5 2020 ILZ006-060445- /O.NEW.KLOT.BH.S.0017.200906T1400Z-200907T0300Z/ Lake IL- 332 PM CDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from Sunday morning through Sunday evening. * LOCATION...Lake Michigan beaches in Lake county in northeast Illinois. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ ILZ103-104-INZ001-002-060300- /O.CON.KLOT.BH.S.0016.000000T0000Z-200906T0300Z/ Northern Cook-Central Cook-Lake IN-Porter- 332 PM CDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * LOCATION...Lake Michigan beaches in Cook County and Lake and Porter Counties in northwest Indiana. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 5 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Ratzer
074 WHUS43 KLOT 060254 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 954 PM CDT Sat Sep 5 2020 ILZ103-104-INZ001-002-060400- /O.EXP.KLOT.BH.S.0016.000000T0000Z-200906T0300Z/ Northern Cook-Central Cook-Lake IN-Porter- 954 PM CDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM CDT THIS EVENING... Winds have diminished since this afternoon and waves have subsided, therefore the beach hazard statement is being allowed to expire as scheduled. $$ ILZ006-061100- /O.CON.KLOT.BH.S.0017.200906T1400Z-200907T0300Z/ Lake IL- 954 PM CDT Sat Sep 5 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 9 AM CDT SUNDAY THROUGH SUNDAY EVENING... * LOCATION...Lake Michigan beaches in Lake county in northeast Illinois. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. Please check with your local authorities on potential beach closures. && $$ Ratzer
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 3:22 AM CDT, 3 minutes earlier.
Area forecast discussion, Sep 5, 3:22 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 322 AM CDT Sat Sep 5 2020 .SHORT TERM... 243 PM CDT Through Saturday evening... Today has been another dry and breezy day across the area, with conditions feeling a bit more like early October than early September. A few gusts have hit the 30 mph mark, but those have been isolated as only the deepest convective cells in the PBL are reaching into the 30kt winds above 800 hPA per KLOT/TORD/TMDW VWPs. RH values dropping below 30% in some locations combined with drying fine fuels and stronger wind gusts are producing near- critical conditions for wildfire growth, so will continue with the elevated fire weather messaging into early evening until wind gusts quickly diminish with the loss of daytime mixing. Generally light southwest winds are expected tonight as a surface high to the south becomes stretched along the Ohio River Valley. A quick-moving low-level disturbance forming under loosely coupled upper-jets across the northern Great Plains will quickly track across southern Wisconsin late tonight into Saturday morning. Light precip forced by low-level WAA on the nose of a compact 30-40kt 950-900 hPa LLJ should remain just north of the Wisconsin state line. With the LLJ residing quite close to the surface (30kt+ winds as low as 1kft) while still over the southeast half of the CWA at daybreak, surface wind gusts of 20-25 mph will likely begin as early as 8am and continue into at least the early afternoon. The combination of the surface high shifting east and a boundary left behind by the early morning system will allow winds to veer northeast off Lake Michigan by mid-afternoon. Gusts up to 20 mph will be possible for a few hours with this wind shift. Also, while some CAMs are hinting at isolated shower development on the boundary in the afternoon, have opted to keep the forecast dry given rather low RH values aloft and diminishing effects of evapotranspiration on low-level moisture replenishment. With the stronger southwest winds already kicking up waves over the southern lake in the morning, dangerous swimming conditions may develop behind the boundary in the afternoon. Even if winds are not incredibly strong (under 20 mph), they will still act on maintaining the existing higher waves while likely advecting them toward the shore. If this were to occur, wave conditions would deteriorate rapidly along the Lake Michigan shore from Chicago to Michigan City during the mid afternoon. Will push messaging of a moderate swim risk a bit more than usual with a mild and sunny day expected on a holiday weekend. Had considered issuing a Beach Hazard Statement for central Cook, Lake(IN) and Porter counties, but decided to give the next shift another look with uncertainty still remaining in the magnitude of the winds behind the boundary. Otherwise away from the lake, quiet weather should continue into the early overnight hours Sunday before the start of a potentially active period of weather begins toward daybreak Sunday. See the long term discussion for details on potential convection beginning during the pre-dawn hours Sunday. Kluber && .LONG TERM... Monday through Friday... 322 AM...An unsettled pattern is expected for much of next week with the primary forecast concern and challenge focused on rainfall amounts and location. A cold front will be moving through the cwa on Monday with a chance of thunderstorms...generally in the afternoon across the southeast cwa where redevelopment is possible. By Monday evening a larger area of showers with some isolated thunder is expected to develop from northern MO into northern IL as a large upper trough digs south into the central U.S. All of the models close off and upper low by Wednesday but differ quite a bit on strength and timing...though they eventually move it across the Great Lakes region by the first half of next weekend. This pattern sets up an extended period of precipitation chances and there will likely be an axis of 1-3 inches of rain...over 2-3 days...affecting at least the northwest portion of the cwa. The 00z guidance has shifted the axis just a tad more to the west but changes like these can be expected until a better consensus emerges with the evolution and track of the upper low. If a slower solution materializes...there may a bit more of a drier period in the Wednesday night/Thursday time period with a wetter period in the Friday timeframe...when pops would need to be increased from current low chances. Winds will shift northeasterly Monday afternoon behind the cold front and the gradient will tighten Monday night into Tuesday allowing for northeast winds gusting as high as 30 mph... especially along the IL Lake Michigan shore. These stronger winds diminish some Tuesday night and into Wednesday. If these stronger winds materialize...waves may build into the 6 to 9 feet range which may lead to lakeshore flooding concerns. Another period of stronger northerly winds is possible Thursday into Thursday night...but quite a bit of uncertainty and this will be dependent on the overall timing/evolution of the system. High temperatures across the northern half/two thirds of the cwa are likely to be fairly chilly midweek...with highs potentially only in the lower/mid 60s across much of the northwest half of the cwa. If a break in the precipitation materializes Wednesday or Thursday...highs could easily jump well into the 70s...most likely in the southeast half of the cwa. cms && .AVIATION... For the 06Z TAFs... The main aviation weather concerns this period are all wind related, with a period of LLWS towards daybreak, gusty southwesterlies later this morning, and a north to northeast wind shift off the lake this afternoon. Monitoring a compact but robust disturbance upstream which is just now dropping into southeastern Minnesota. An arcing zone of mid- level stratus will continue to drift into and across the C90 TRACON through the overnight in association with this feature. Can't rule out a few stray sprinkles near the Chicago-area sites over the next few hours, but any operational impacts will be limited to nil. Guidance indicates a rapid increase in winds immediately off the surface to our west through daybreak, with a core of 40 to 45 kt winds in the 1000-2000 ft layer expected to translate overhead this morning. This will result in a brief window for LLWS before this jet core shifts eastward. There is also some concern for a brief period where surface wind gusts could briefly exceed 30 kts at the Chicago-area terminals in the 14-18z window as strong mixing develops. These winds should be from a favorable direction to overall limit crosswind impacts on the E-W runways, but a TEMPO group from stronger winds may be considered as upstream observations become more clear. Winds will veer through a northwest direction late this morning and early afternoon before a northeast shift occurs at ORD, MDW, and GYY. Timing remains a bit elusive, but will continue to be refined in forthcoming TAF issuances. Light southeasterly winds will re-establish tonight into early Sunday morning in the ORD/MDW extended. Shower and thunderstorm chances also look to ramp up--potentially very quickly--just outside the extended TAF window. Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 4, 3:28 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 328 PM CDT Fri Sep 4 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-052030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 328 PM CDT Fri Sep 4 2020 /428 PM EDT Fri Sep 4 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday Night... Limited Thunderstorm Risk overnight. Sunday... Limited Severe Thunderstorm Risk. Limited Flooding Risk. Monday... Limited Thunderstorm Risk. Tuesday and Wednesday... Limited Thunderstorm Risk. High Swim Risk. Thursday... High Swim Risk. DISCUSSION: Showers and thunderstorms are likely in northern Illinois, mainly north of I-80, on Sunday morning. Some of these storms could become strong to severe with a threat for damaging winds and hail. Some redeveloping storms are possible Sunday evening that could also be strong to severe. Thunderstorm chances are expected to continue through the middle of the week. There also is potential for heavy rain at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-052030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 328 PM CDT Fri Sep 4 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft along the Illinois shore through sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sunday... Hazardous conditions for small craft are likely. Limited Severe Thunderstorm Risk. Monday... Limited Thunderstorm Risk. Tuesday and Wednesday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:07 AM CDT | Small Craft Advisory | LOT | 19 hr | |
| Sep 5, 3:32 PM CDT | Beach Hazards Statement | LOT | Lake | 30 hr |
| Sep 5, 3:39 PM CDT | Gale Warning | LOT | 36 hr |
Nearby
Beach Hazards Statements in Indiana, 2020Beach Hazards Statements in Illinois, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.